Illinois, 2010

Hail in Illinois, April 6, 2010

April 6, 2010 · NWS DVN · 2 events in 2 counties and zones

A warm front extending from northeast Kansas along the Missouri and Iowa border to northern Indiana lifted to the north on April 6th resulting in the development of some showers and thunderstorms. Some storms were severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front extending from northeast Kansas along the Missouri and Iowa border to northern Indiana lifted to the north on April 6th resulting in the development of some showers and thunderstorms. Some storms were severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 6, 3:06 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 6, 3:06 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT TUE APR 6 2010

.SYNOPSIS...
NEXT ROUND OF CONVECTION APPROACHING NW COUNTIES ATTIM. PCPN IS
OCCURRING ON NOSE OF ELEVATED STRONG WARM...MOIST TRANSPORT
VIA VEERED 50-60+ KT LOW LEVEL JET OVER SFC FRONTAL ZONE WHICH
EXTENDS FROM LOW NORTH OF HILL CITY KS EWD JUST SOUTH OF I-80.
UPPER PATTERN FEATURES SHORTWAVE TROUGH OVER THE ROCKIES WITH
BROAD SOUTHWESTERLY FLOW EXTENDING FROM SOUTHERN ROCKIES THROUGH
THE GREAT LAKES.

&&

.SHORT TERM...TODAY AND TONIGHT...
SHORTWAVE TROUGH IN ROCKIES WILL CONTINUE TO SHIFT EWD AND INTO
THE CENTRAL PLAINS TONIGHT. ATTENDANT SFC LOW IN PLAINS WILL
GRADUALLY MIGRATE EWD ALONG SNAKING FRONTAL ZONE... AND BOTH
IN COMBINATION WITH WARM...MOIST TRANSPORT VIA STRONG LOW LEVEL
JET TO BRING PERIODS OF SHRA/TSRA THROUGH TONIGHT. CONVECTION
WILL CONTINUE TO DRIFT ACROSS NORTH HALF OR SO OF CWA THIS AM
NORTH OF SFC FRONTAL ZONE. CONVECTION MAINLY ELEVATED AND HAS
WEAKENED BUT WILL CONTINUE TO POSE SOME THREAT FOR HAIL. THE
CONVECTION WILL ALSO BRING BOUTS OF HEAVY RAINFALL... AND VEERED
LOW LEVEL JET IMPINGING ON SFC BOUNDARY WILL BRING POTENTIAL
FOR REPEATED DEVELOPMENT THROUGH THE AM. WEAKENING LOW LEVEL
JET AND PASSAGE OF VORT MAX MAY LEAD TO GENERAL DIMINISHING TREND
WITH CONVECTION ACROSS THE NORTH BY AFTN... THOUGH NOT ENTIRELY
CONFIDENT WILL BE COMPLETELY DRY GIVEN CONTINUED WARM...MOIST
ADVECTION. COVERAGE OF PCPN NORTH OF FRONTAL ZONE THIS AFTN WILL
BE CRUCIAL FOR HIGHS AS THE MORE PCPN THE HARDER IT WILL BE TO
BLAST WARM FRONT NWD. FEELING IS THAT SOME PCPN AROUND FAR NORTH
IN AFTN AND SO STAYING SOMEWHAT CONSERVATIVE ON MAXES ALONG
AND N OF HWY 20... WHILE TO THE SOUTH EXPECT WIDESPREAD 70S WITH
EVEN FEW SPOTS FAR SOUTH AROUND 80/L80S WITH FILTERED SUNSHINE.
SUFFICE TO SAY BIG BUST POTENTIAL ON TEMPS MAINLY NORTH THIRD
OF CWA. MID TO LATE PM SFC LOW IS LIKELY TO SHIFT INTO CENTRAL IA
WITH COLD FRONT TRAILING SWD. THIS WILL LIKELY BE FOCUS FOR SFC
BASED CONVECTION INITIATING AROUND 21Z FROM CENTRAL AND SOUTHERN
IA INTO NORTHWEST MO AND NORTHEAST KS. INSTABILITY AND SHEAR
SUFFICIENT FOR SUPERCELLS WITH EARLY DEVELOPMENT... WHICH WILL
BRING THREAT FOR VERY LARGE HAIL...DAMAGING WINDS AND EVEN FEW
TORNADOES ESPECIALLY IF SFC FLOW CAN BACK IMMEDIATELY DOWNSTREAM
OF LOW. CONVECTION THEN LIKELY TO EVOLVE INTO CLUSTERS OR LINE
SEGMENTS WHILE SHIFTING EWD ACROSS THE CWA THIS EVE INTO OVRNGT.
MAIN THREATS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS... THOUGH
EARLY EVE THERE WILL BE THREAT OF TORNADOES NEAR SFC LOW
ROUGHLY NW OF KAWG-KMXO LINE. SEVERE WEATHER THREAT ENDS FROM
NW TO SE LATE EVE AND OVRNGT AS COLD FRONT MOVES THROUGH. WILL
LEAVE FLASH FLOOD WATCH INTACT FOR NOW... WITH VEERED LOW LEVEL
JET THIS AM BRINGING POTENTIAL FOR CONTINUED DEVELOPMENT... THOUGH
HAVE NOT HAD ANY REPORTS OF FLOODING PROBLEMS. MAY BE ABLE TO
TRIM OR CANCEL ALL TOGETHER AFTER THIS AM.

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
ON WED MAY SEE SOME LINGERING TSRA EARLY IN THE FAR SE...OTHERWISE
BAND OF RAIN/SHRA ATTENDANT TO MID LEVEL SHORTWAVE LOOK TO DROP
DOWN ACROSS AREA WHILE WEAKENING/DECREASING IN COVERAGE SOME.
KEPT LIKELY POPS FOR NOW... BUT LATER SHIFTS WILL WANT TO RE-EVALUATE.
NO CHANGES TO FCST THU AND BEYOND DUE TO MONITORING CONVECTION
THIS AM.

&&

.AVIATION...
SHRA/TSRA WILL BE WIDESPREAD ALONG AND NORTH OF I-80 THIS AM...AS
STRONG LOW LEVEL JET TRANSPORTS WARM...MOIST AIR NORTH OF SFC
WARM FRONT POSITIONED ACROSS SOUTHEAST IA INTO WEST CENTRAL IL.
ACTIVITY EXPECTED TO STAY NORTH OF KBRL TODAY... AND LIKELY TO SEE
DECREASE IN COVERAGE BY AFTN AT NORTHERN TAF SITES WITH LOW LEVEL
JET WEAKENING. STILL CAN/T RULE OUT DEVELOPMENT VCNTY OF KCID AND
KDBQ THIS AFTN. ATTENTION THEN SHIFTS WEST AS EXPECT ACTIVE LINE
OF TSRA TO DEVELOP IN CENTRAL IA AHEAD OF SFC LOW AND COLD FRONT.
THIS WILL LIKELY SWEEP ACROSS TERMINALS THIS EVE BRINGING THREAT
OF STRONG WINDS AND HAIL... ESPECIALLY FROM KCID SWD... WITH PERIOD
OF MVFR CONDITIONS TO POSSIBLY IFR WITH THE TSRA. PCPN EXPECTED TO
TAPER OFF AFT 06Z FROM NW TO SE AS COLD FRONT MOVES THROUGH SHIFTING
WINDS TO N/NW.

&&

.HYDROLOGY...
SO FAR NORTHERN TRIBS HAVE YET TO RESPOND MUCH TO RECENT RAIN AS
PREVIOUS FCSTS WIDESPREAD 1.5-2 INCHES HAS BEEN MORE LOCALIZED.
WILL SEE HEAVY RAINS THIS AM ONCE AGAIN ACROSS THE NORTH... BUT
SPEED OF PCPN MAY PRECLUDE WIDESPREAD FLASH FLOOD PROBLEMS THOUGH
CONCERNS WITH VEERED LOW LEVEL JET AND HIGH MOISTURE FEED THAT
COULD SEE REPEATED DEVELOPMENT WHICH WOULD CONTINUE TO POSE RISK
OF LOCALIZED FLASH FLOODING... AND SO HAVE CONTINUED THE FLASH
FLOOD WATCH ATTIM. RESPONSES ON TRIBS OF COURSE VERY DEPENDANT ON QPF
AND ATTIM WIDESPREAD HEAVY QPF SOMEWHAT LOW. THOSE NORTHERN BASINS
THAT SEE ANY REPETITIVE ACTIVITY ENHANCING RAINFALL AMOUNTS WILL
BE MOST SUSCEPTIBLE TO RISES AND FLOODING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-JONES-LINN-
     MUSCATINE-SCOTT.

IL...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-JO DAVIESS-
     ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

05
Hazardous weather outlook, Apr 6, 4:16 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 AM CDT TUE APR 6 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
516 AM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAINLY ALONG AND NORTH OF INTERSTATE 80 THIS
MORNING WILL BRING THE POTENTIAL FOR ISOLATED LARGE HAIL.
IN ADDITION... SOME AREAS MAY SEE SEVERAL ROUNDS OF STORMS
RESULTING IN LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES... AND
THE THREAT FOR FLASH FLOODING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF CENTRAL
AND SOUTHERN IOWA MID AFTERNOON IN ADVANCE OF A COLD FRONT. THE
STORMS WILL MOVE EASTWARD ACROSS THE OUTLOOK AREA LATE THIS
AFTERNOON AND TONIGHT BRINGING A THREAT FOR LARGE HAIL AND
DAMAGING WINDS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES
WEST OF THE MISSISSIPPI RIVER AND SOUTH OF HIGHWAY 30 BETWEEN 4 PM
AND 9 PM. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 6, 4:05 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT TUE APR 6 2010

IAZ065>068-ILZ009-015>017-061100-
BUREAU-CEDAR-CLINTON-HENRY-MUSCATINE-ROCK ISLAND-SCOTT-WHITESIDE-
505 AM CDT TUE APR 6 2010

...FAST MOVING STRONG THUNDERSTORMS MOVING INTO THE QUAD CITIES...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DURANT...OR 14 MILES WEST OF DAVENPORT...
MOVING EAST AT 55 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DONAHUE AROUND 510 AM CDT...
  ELDRIDGE...DAVENPORT AND LONG GROVE AROUND 515 AM CDT...
  BETTENDORF AND HAMPTON AROUND 525 AM CDT...
  PORT BYRON...LE CLAIRE...RAPIDS CITY AND PRINCETON AROUND 530 AM
  CDT...

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM. MOVE INDOORS AND STAY AWAY FROM
WINDOWS UNTIL STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4149 8958 4153 9094 4177 9088 4176 8963
      4175 8963 4159 8963 4159 8958
TIME...MOT...LOC 1004Z 269DEG 47KT 4162 9080

SHEETS
Local storm report, Apr 6, 4:10 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             DEWITT                  41.82N 90.55W
04/06/2010  E0.50 INCH       CLINTON            IA   LAW ENFORCEMENT

&&

LEGRO
Local storm report, Apr 6, 4:20 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     HAIL             PARK VIEW               41.69N 90.54W
04/06/2010  M1.00 INCH       SCOTT              IA   NWS EMPLOYEE

&&

LEGRO
Local storm report, Apr 6, 4:31 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HAIL             6 NE DAVENPORT          41.62N 90.52W
04/06/2010  E0.50 INCH       SCOTT              IA   TRAINED SPOTTER

            NE DAVENPORT NEAR 53RD AND UTICA RIDGE. PEA TO MARBLE
            SIZE HAIL.

&&

DLS
Local storm report, Apr 6, 4:36 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     HAIL             LE CLAIRE               41.60N 90.36W
04/06/2010  M1.00 INCH       SCOTT              IA   TRAINED SPOTTER

&&

DLS
Local storm report, Apr 6, 4:39 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 AM CDT TUE APR 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             N LE CLAIRE             41.60N 90.36W
04/06/2010  M1.00 INCH       SCOTT              IA   TRAINED SPOTTER

&&

DLS

The radar

The Quad Cities radar (KDVN), 34 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rock Island

When
April 6, 4:44 AM CST
Where
Rock Island County, Hillsdale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.620, -90.170

Quarter sized to just under golf ball sized hail fell about 6 miles west southwest of Erie, IL at 544 am April 6.

Hail, Whiteside

When
April 6, 4:45 AM CST
Where
Whiteside County, 0.69 mi N of Erie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.660, -90.080

Non-severe hail (<1.0) fell in Erie, IL around 545 am April 6.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218900, 218901.